A study published in the May 20 issue of JAMA has revealed that tamsulosin medication, used to treat male urination difficulties within two weeks of cataract surgery, may be linked to a heightened risk of serious postoperative ophthalmic adverse events such as retinal detachment or lost lens.
Benign prostatic hyperplasia (BPH; enlarged prostate) affects nearly 3 of 4 men by the age of 70 years, with symptoms of BPH including urination difficulties. A commonly prescribed medication for BPH is tamsulosin, which accounted for more than $1 billion in sales in 2007, according to background information in the article. Some research has suggested that this drug may increase the risk of complications, such as intraoperative floppy iris syndrome (IFIS) during cataract surgery, a procedure that approximately 5 percent of elderly U.S. residents undergo every year. "However, few studies have been large enough to assess the connection between tamsulosin exposure and postoperative complications," the authors write.
AdvertisementChaim M. Bell, M.D., Ph.D., of St. Michael's Hospital, Toronto, Canada, and colleagues conducted a large, population-based analysis of postoperative adverse events experienced by patients who were prescribed tamsulosin or other alpha-blockers at the time of cataract surgery. Using linked health care databases from Ontario, Canada, the study included 96,128 men, age 66 years or older, who had cataract surgery between 2002 and 2007.
Of the patients in the study, 3,550 (3.7 percent) had recent (within 14 days of cataract surgery) exposure to tamsulosin and 1,006 (1.1 percent) had previous (more than 14 days before cataract surgery) exposure to tamsulosin. There were 7,426 patients (7.7 percent) who had recent exposure to other alpha-blocking medications and 1,683 (1.1 percent) who had previous exposure. The researchers identified 284 case patients (0.3 percent) who experienced an adverse event in the 14 days after surgery. Of these 284 cases, 175 had a procedure for lost lens or lens fragment, 35 for retinal detachment, and 26 had both. One hundred had suspected endophthalmitis (inflammation within or around the eye). Of the 284 cases, 280 were matched to 1,102 control patients.
In the analysis of adverse events following cataract surgery, patients who received tamsulosin in the 14 days before surgery had a 2.3 times higher risk of a serious adverse event (7.5 percent vs. 2.7 percent of controls). For patients prescribed other alpha-blockers, 7.5 percent of case patients and 8.0 percent of control patients received the medication in the 14 days preceding surgery. Those who had previous exposure to tamsulosin were not at elevated risk for complications, as where patients who had previous exposure to other alpha-blockers.
"We believe that this is the first large study with an adequate study design to describe this effect [that tamsulosin exposure is associated with an increased risk of postoperative complications] and provide a population-based risk estimate (something that can only be done using population-based observational research). It is unclear whether drug discontinuation prior to surgery reduces this risk. Because the combination of cataract surgery and tamsulosin exposure is relatively common, patients should be properly appraised of the risks of drug therapy and preoperative systems should focus on the identification of tamsulosin use by patients. In this way, surgeons can plan and prepare for a potentially more complicated procedure or refer to someone with more experience," the authors conclude.
In an accompanying editorial, Alan H. Friedman, M.D., of the Mount Sinai School of Medicine, New York, comments on the findings of Bell and colleagues.
"Cataract surgery is the most commonly performed operation in the United States today. With nearly 2 million cataract operations performed in the United States each year, the magnitude of IFIS associated with tamsulosin cannot be underestimated. Although the prescribing information for tamsulosin includes IFIS as a 'general precaution,' the data on the risk of this complication should be reassessed to determine whether a 'black box' warning should be issued to caution the ophthalmic surgeon and the general public (men in particular) of danger to the eye of taking alpha1-adrenergic blocking agents before cataract surgery."
P Indoor Smoking Now Banned In USA's Leading Tobacco-Producing State Condom Controversy: Grow Up, Carla Bruni Tells Pope M
You May Also Like